Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 26, NWS La Crosse, WI

April 18, 2002Juneau County, Vernon County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 18, 2002, 4:56 PM CDT for Juneau County, Vernon County, Wisconsin. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2002, 4:56 PM CDT (21:56 UTC)
Expired
Apr 18, 2002, 5:45 PM CDT
In force
49 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

Counties Juneau County, WI, Vernon County, WI

What was reported inside it

TimeReportWhereRemark
Apr 18, 5:27 PM CDTHail 1Hustler, WI
Apr 18, 5:35 PM CDTHail 0.75Mauston, WI
Apr 18, 5:37 PM CDTHail 0.88Mauston, WI
Apr 18, 5:51 PM CDTHail 1Mauston, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 460 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
460 m²/s²
0-3 km storm-relative helicity
766 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 182156
SVRLSE
WIC057-123-182245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
456 PM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JUNEAU COUNTY IN CENTRAL WISCONSIN
  EASTERN VERNON COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 545 PM CDT

* AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING LARGE HAIL 3 MILES NORTH OF
  HILLSBORO...OR ABOUT 14 MILES SOUTHWEST OF MAUSTON...MOVING
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR MAUSTON...AND NEW LISBON AT 515 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR WESTERN WISCONSIN. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
900 PM CDT THURSDAY EVENING FOR NORTHEASTERN IOWA AND SOUTHEAST
MINNESOTA AND WEST CENTRAL WISCONSIN.

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

LAT...LON 4368 8982 4365 9007 4365 9027 4364 9031
          4361 9031 4356 9062 4365 9064 4372 9064
          4372 9031 4418 9026

BAUMGARDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:03 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Apr 18, 2:03 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
203 PM CDT THU APR 18 2002

MAIN CONCERNS WITH THIS PACKAGE WILL BE EVENING SHOWERS AND
THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE. THEN FOCUS SHIFTS TOWARD
COOLER TEMPERATURES NEXT COUPLE OF DAYS WITH A SHOT AT SOME SHOWERS
FRIDAY NIGHT AND SATURDAY NIGHT ACROSS THE SOUTH.

CURRENT SURFACE ANALYSIS HAS DEEP (1000MB) LOW OVER SOUTH CENTRAL MN
WITH ATTENDANT WARM FRONT EXTENDING NORTHEAST ACROSS NORTHERN WI AND
COLD FRONT THROUGH WESTERN IA. SATELLITE SHOWS DECENT
MOISTURE/CU PLUME LINING UP ALONG COLD FRONT WITH RADAR DETECTING
LINE OF THUNDERSTORMS FIRING ALONG FRONT AND MOVING NORTHEAST IN
UNIDIRECTIONAL FLOW.

MODELS DIFFER A LITTLE BIT ON DETAILS. WILL FOLLOW THE ETA AS IT
RESOLVED SQUALL LINE TYPE QPF PATTERN A TAD BETTER.

FOR TONIGHT...LOW PULLS NE TO SOUTHERN U.P. BY 06Z WITH COLD FROPA
THROUGH EASTERN ZONES BY THEN. WILL JUST WORD AS SHOWERS AND
THUNDERSTORMS ENDING EARLY THIS EVENING ACROSS THE WEST...AND
EVENING THUNDERSTORMS...A FEW SEVERE ACROSS THE EAST.. LOOKS LIKE
AFTER SOME BRIEF CLEARING THIS EVENING...TIME/HEIGHT SECTIONS BRING
IN SOME STRATOCU ACROSS THE AREA IN THE CAA. GOING WORDING AND TEMPS
LOOKS ON TRACK.

CAA FOR FRIDAY UNDER PARTLY SUNNY SKIES. LOOKS LIKE A WAVE FORMS ON
THE COLD FRONT OVER MO AND RIDES NE...SPREADING MID AND HIGH CLOUDS
EAST OVER THE AREA. TEMPERATURES WILL NOT CLIMB THAT MUCH IN LIGHT
OF CLOUDS AND CAA.

WEAK UPPER LEVEL RIPPLE ALONG WITH SURFACE INVERTED TROUGH PASSING
THROUGH SOUTHERN WI FRIDAY NIGHT SUFFICIENT ENOUGH FOR MID
POPS ACROSS THE SOUTH.

SOME MODERATION ON SATURDAY AS RIDGE BUILD IN FROM WEST. THEN
ANOTHER STRONGER RIPPLE WITH SURFACE INVERTED TROUGH COMES IN FROM
THE PLAINS DURING SATURDAY NIGHT FOR ANOTHER CHANCE OF SHOWERS
ACROSS THE SOUTH. CONTINUED COOL CONDITIONS ON SUNDAY AS POSITIVELY
TILTED TROUGH ROTATES IN FROM NORTHWEST. THIS WILL RESULT IN COOLER
AIR ALOFT AND SIGNIFICANT CU DEVELOPMENT WITH PERHAPS AN
INSTABILITY SHOWER OR TWO..

IN THE LONG TERM...WAA SHOWERS AND THUNDERSTORMS POSSIBLE ON MONDAY
AS LOW TRACKS ACROSS SOUTHERN CANADA. SECOND STRONGER WAVE ON
TUESDAY FOR A CHANCE OF STORMS. A BIT COOLER ON WEDNESDAY WITH UPPER
TROUGH OVERHEAD...PROBABLY SOME INSTABILITY SHOWERS ASSOCIATED WITH
IT. RIDGE REBOUNDING THURSDAY FOR WARM AND DRY CONDITIONS.

.LSE...NONE.

DAS

In the hours before

Special weather statement, Apr 18, 1:10 PM CDT, 3 hours 46 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-190400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
110 PM CDT THU APR 18 2002

HAZARD - SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH THE PRIMARY
THREAT BEING LARGE HAIL AND DAMAGING WINDS.

TIMING - FOR THIS AFTERNOON THROUGH MIDNIGHT.

LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO
CENTRAL WISCONSIN.

DISCUSSION - A LOW PRESSURE SYSTEM WAS FOUND ACROSS SOUTHERN
MINNESOTA THIS AFTERNOON. MEANWHILE...A COLD FRONT EXTENDED FROM
THIS LOW...THROUGH SOUTHWEST MINNESOTA AND NORTHWEST IOWA...TO
EASTERN NEBRASKA. INSTABILITY INCREASED TODAY AHEAD OF THE
SYSTEM...AS SOUTHWEST WINDS BROUGHT WARM AND MOIST AIR TO THE UPPER
MISSISSIPPI VALLEY. EXPECT THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THE
FRONT AS IT PUSHES EASTWARD THIS AFTERNOON AND TONIGHT. THESE STORMS
WILL HAVE THE POTENTIAL OF LARGE HAIL...ALONG WITH DAMAGING WINDS.

SPOTTER INFORMATION - SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS
AFTERNOON AND EVENING.

SAW
Local storm report, Apr 18, 3:01 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
301 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0252 PM    3 NW DICKEYVILLE          WI   1.75 INCH HAIL
04/18/02   GRANT                          REPORTED BY EMERGENCY
                                          MANAGEMENT

GL
Local storm report, Apr 18, 3:10 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0304 PM    PLATTEVILLE               WI   1.75 INCH HAIL
04/18/02   GRANT                          REPORTED BY SPOTTERS

GL
Local storm report, Apr 18, 4:06 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
406 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0349 PM    NEW LISBON                WI   1.75 INCH HAIL
04/18/02   JUNEAU

0352 PM    2 E MAUSTON               WI   .75 INCH HAIL
04/18/02   JUNEAU

DB
Local storm report, Apr 18, 4:14 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
414 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    ITHACA                    WI   .75 INCH HAIL
04/18/02   RICHLAND                       REPORTED BY POST OFFICE.

DM/SHEA
Local storm report, Apr 18, 4:19 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
419 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    MAUSTON                   WI   .88 INCH HAIL
04/18/02   JUNEAU                         REPORTED BY SPOTTER

0607 PM    FORT ATKINSON             IA   1 INCH HAIL
04/18/02   WINNESHIEK                     REPORTED BY SHERIFFS
                                          OFFICE

0610 PM    HARMONY                   MN   1.75 INCH HAIL
04/18/02   FILLMORE                       REPORTED BY SHERIFFS
                                          OFFICE

0618 PM    HARMONY                   MN   1.25 INCH HAIL
04/18/02   FILLMORE                       REPORTED BY SHERIFFS
                                          OFFICE

0619 PM    DORCHESTER                IA   1 INCH HAIL
04/18/02   ALLAMAKEE                      REPORTED BY SPOTTER

0620 PM    FRANKVILLE                IA   1.75 INCH HAIL
04/18/02   WINNESHIEK                     REPORTED BY HAM RADIO
                                          OPERATOR

0624 PM    2 S WINONA                MN   1.25 INCH HAIL
04/18/02   WINONA                         REPORTED BY COUNTY EOC

0628 PM    NEW HAMPTON               IA   .75 INCH HAIL
04/18/02   CHICKASAW                      REPORTED BY SHERIFFS
                                          OFFICE

0635 PM    WARRENS                   WI   .75 INCH HAIL
04/18/02   MONROE                         REPORTED BY SPOTTER

0645 PM    4 N POSTVILLE             IA   1.75 INCH HAIL
04/18/02   ALLAMAKEE                      REPORTED BY SHERIFFS
                                          OFFICE

0701 PM    FORT ATKINSON             IA   1.75 INCH HAIL
04/18/02   FAYETTE                        REPORTED BY SHERIFFS
                                          OFFICE

0824 PM    4 N MOUNT HOPE            WI   60 MPH WIND GUST
04/18/02   GRANT                          REPORTED BY HAM RADIO
                                          OPERATOR

0830 PM    EDGEWOOD                  IA   60 MPH WIND GUST
04/18/02   CLAYTON                        REPORTED BY FIRE DEPARTMENT

0900 PM    HAZEL GREEN               WI   WIND DAMAGE
04/18/02   GRANT                          PINE TREES DOWN  REPORTED
                                          BY FIRE DEPARTMENT

GL

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 2:26 AM CDTSevere Thunderstorm WarningARXVernon64 min
Apr 18, 4:14 AM CDTSevere Thunderstorm WarningARXCrawford61 min
Apr 18, 4:44 AM CDTSevere Thunderstorm WarningARXRichland61 min
Apr 18, 2:12 PM CDTSevere Thunderstorm WarningARXGrant48 min
Apr 18, 2:57 PM CDTTornado WarningARXGrant63 min
Apr 18, 2:59 PM CDTSevere Thunderstorm WarningARXRichland46 min
Apr 18, 3:48 PM CDTSevere Thunderstorm WarningARXAdams, Juneau57 min
Apr 18, 4:21 PM CDTSevere Thunderstorm WarningARXTaylor54 min
Apr 18, 5:03 PM CDTSevere Thunderstorm WarningARXTaylor42 min
Apr 18, 5:14 PM CDTSevere Thunderstorm WarningARXMonroe46 min
Apr 18, 5:25 PM CDTSevere Thunderstorm WarningARXClark65 min
Apr 18, 5:36 PM CDTSevere Thunderstorm WarningARXBuffalo54 min
Apr 18, 5:44 PM CDTSevere Thunderstorm WarningARXTaylor61 min
Apr 18, 5:47 PM CDTSevere Thunderstorm WarningARXAdams, Juneau58 min
Apr 18, 6:04 PM CDTSevere Thunderstorm WarningARXTrempealeau56 min
Apr 18, 6:17 PM CDTSevere Thunderstorm WarningARXLa Crosse88 min
Apr 18, 6:22 PM CDTSevere Thunderstorm WarningARXClark53 min
Apr 18, 6:34 PM CDTSevere Thunderstorm WarningARXJackson, Monroe56 min
Apr 18, 6:42 PM CDTSevere Thunderstorm WarningARXJuneau78 min
Apr 18, 6:45 PM CDTSevere Thunderstorm WarningARXCrawford60 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.